Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



A note on the persistence of leading $ N$-waves of tsunami

Author: M. Kovalyov
Journal: Quart. Appl. Math. 60 (2002), 1-10
MSC: Primary 76B15; Secondary 86A05
DOI: https://doi.org/10.1090/qam/1878256
MathSciNet review: MR1878256
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a new class of $ N$-wave solutions for the KdV with the property that they periodically transform themselves from leading depression $ N$-waves to leading elevation $ N$-waves and back. We consider them as a possible model for the tsunami waves.

References [Enhancements On Off] (What's this?)

  • [1] J. M. Abreu and Seabra Santos, Generation and propagation of tsunami produced by the movement of the ocean bed, Annales Geophysicae, Atmospheres, Hydrospheres and Space Sciences 10, No. 1-2 (1992)
  • [2] M. J. Briggs and C. E. Synolakis, Large scale model tests of tsunami run-up, EOS, Wash. 73, 266 (1992)
  • [3] M. J. Briggs, C. E. Synolakis, G. S. Harkin, and D. R. Green, Laboratory experiments of tsunami runup on a circular island, PAGEOPH 144, 3/4, 569-593 (1995)
  • [4] G. F. Carrier, On-shelf generation and coastal propagation, Proc. IUGG/IOC Internat. Tsunami Sympos., Wakayama, Japan, 1993, pp. 23-40
  • [5] G. F. Carrier and R. P. Shaw, Response of narrow-mouthed harbors to tsunami, Tsunami in The Pacific Ocean, East-West Center Press, Proceedings of the International Tsunami Symposium (1969)
  • [6] V. Davletshin and D. D. Lappo, Tsunami forces exerted on vertical cylindrical barriers, Fluid Mechanics - Soviet Research, 15, No. 3 (1986)
  • [7] C. S. Gardner, J. M. Greene, M. D. Kruskal, and R. M. Miura, Korteweg-de Vries equation and generalizations. VI. Methods for exact solution, Communications on Pure and Applied Mathematics XXVII, 97-133 (1974) MR 0336122
  • [8] S. Ide, F. Imamura, Y. Yoshida, and K. Abe, Source characteristics of the Nicaraguan tsunami earthquake of September 2, 1992, Geophys. Res. Lett. 20, 863-866 (1993)
  • [9] T. Iwasaki, Behaviour of tsunami waves, Navigation 83 (1985)
  • [10] V. P. Koryavov, Electromagnetic fields associated with tsunami propagation, Izvestiya Academy of Sciences USSR, Physics of the Solid Earth 28, No. 2 (1992)
  • [11] M. Kovalyov, Basic motions of the Korteweg-de Vries equation, Nonlinear Analysis, Theory, Methods and Applications 31, 599-619 (1998) MR 1487849
  • [12] M. Kovalyov, Modulating properties of harmonic breather solutions of KdV, Journal of Physics A 31, 5117-5128 (1998) MR 1631440
  • [13] M. Kovalyov, On the structure of the two-soliton interaction for the Korteweg-de Vries equation, Journal of Differential Equations 152, 431-438 (1999) MR 1674573
  • [14] P. L.-F. Liu, Y. S. Cho, M. J. Briggs, U. Kanoglu, and C. E. Synolakis, Runup of solitary waves on a circular island, Journal of Fluid Mechanics 302, 259-285 (1995) MR 1360390
  • [15] V. B. Matveev, Asymptotics of the multipositon-soliton $ \tau $ function of the Korteweg-de Vries equation and the supertransparency, J. Math. Phys. 35, 2955-2970 (1994) MR 1275482
  • [16] R. Mazova and E. N. Pelinovskii, Linear theory of tsunami wave runup on a beach, Izvestiya Akademii Nauk SSSR, Fizika Atmosfery i Okeana 18, No. 2 (1982)
  • [17] R. E. Meyer, On the shore singularity of water waves. I. The local model, Phys. Fluids 29, 3152-3163 (1986) MR 861941
  • [18] R. E. Meyer, On the shore singularity of water-waves theory. II. Small waves do not break on gentle beaches, Phys. Fluids 29, 3164-3173 (1986) MR 861942
  • [19] T. Nakayata, Boundary element analysis of non-linear water wave problems, International Journal for Numerical Methods in Engineering 19, No. 7 (1983)
  • [20] S. Novikov, S. Manakov, L. Pitaevskii, and V. Zakharov, Theory of Solitons, The Inverse Scattering Method, Chapter 1, §5. Contemporary Soviet Mathematics, Consultants Bureau, 1984 MR 779467
  • [21] Y. N. Pelinovski and T. G. Talipova, Height variations of large-amplitude solitary waves in the near-shore zone, Oceanology 17, No. 1 (1997)
  • [22] K. Satake, J. Bourgeois, K. Abe, Y. Tsuji, F. Imamura, Y. Io, H. Katao, E. Noguera, and F. Estrada, Tsunami field survey of the 1992 Nicaragua Earthquake, EOS, Transactions, AGO 74, 145, 156 (1993)
  • [23] C. E. Synolakis, Are solitary waves the limiting waves in the long wave run-up?, Proc. ASCE, 21st Conf. Coastal Engineering, Costa del Sol, Malaga, Spain, 1988, pp. 219-233
  • [24] C. E. Synolakis, The run-up of solitary waves, Journal of Fluid Mechanics 185 (1987)
  • [25] C. E. Synolakis, F. Imamura, Y. Tsuji, S. Matsutomi, B. Tinti, B. Cook, and M. Ushman, Damage, conditions of east Jave tsunami of 1994 analyzed, EOS, Transactions, American Geophysical Union 76 (26), 257 and 261-262 (1995)
  • [26] S. Tadepalli and C. E. Synolakis, Model for the leading waves of tsunamis, Physical Review Letters 77, 2141-2144 (1996)
  • [27] S. Tadepalli and C. E. Synolakis, The run-up of N-waves on sloping beaches, Proceedings of the Royal Society of London, Series A 445, 99-112 (1994)
  • [28] G. B. Whitham, Linear and Nonlinear Waves, Chapter 13, Pure and Applied Mathematics, A Wiley-Interscience Publication, John Wiley and Sons, New York, 1974 MR 0483954
  • [29] J. B. Williams and J. M. Jordan, A laboratory model of a doubled-humpted wave impingent on a plane, Sloping Beach. Tsunami in the Pacific Ocean, East-West Center Press, Proceedings of the International Symposium on Tsunami, 1969

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76B15, 86A05

Retrieve articles in all journals with MSC: 76B15, 86A05

Additional Information

DOI: https://doi.org/10.1090/qam/1878256
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society